AskMed

Apgar score calculator (newborn, 0 to 10)

Score a newborn's Apgar: heart rate, respiratory effort, muscle tone, reflex irritability and color, 0 to 2 points each, for a total from 0 to 10. Pick the minute you scored to see the AAP/ACOG band and whether the score should be repeated.

Minute of scoring
Heart rate
Respiratory effort
Muscle tone
Reflex irritability (response to stimulation)
Color

Apgar score at 1 minute

8of 10 points

Reassuring (7–10) · bands are set for the 5-minute score

Points: heart rate 2, respiratory effort 2, muscle tone 1, reflex irritability 2, color 1. AAP and ACOG define the bands for the 5-minute score, and a 1-minute score does not predict any individual infant's outcome. Score again at 5 minutes. A score given during resuscitation is not equivalent to one in a spontaneously breathing infant.

Cited medical answers
you can trust.

AskMed on iPhone, iPad, Android and the web.

Guides

How this Apgar score calculator works

This Apgar score calculator adds five signs, each scored 0, 1 or 2 points, so the total runs from 0 to 10. Virginia Apgar, an anesthesiologist at Columbia University and the Presbyterian Hospital in New York, proposed the score in 1953 in Current Researches in Anesthesia and Analgesia, after rating 1,021 infants born at the Sloane Hospital for Women. She chose five objective signs that could be judged easily without interfering with the care of the infant: heart rate, respiratory effort, reflex irritability, muscle tone and color. A score of 10 described a baby in the best possible condition. Apgar rated each infant sixty seconds after complete birth. The 2015 statement of the American Academy of Pediatrics (AAP) and the American College of Obstetricians and Gynecologists (ACOG) has every infant scored at 1 and 5 minutes, then every 5 minutes until 20 minutes while the score stays below 7. Pick one option per sign and the minute you scored.

Apgar score = Heart rate + Respiratory effort + Muscle tone + Reflex irritability + Color, 0–2 points each (0–10)

Timing (AAP/ACOG 2015) = at 1 minute and 5 minutes for every infant; then every 5 minutes, up to 20 minutes, if the 5-minute score is below 7

Apgar score points by sign, as worded on the expanded Apgar score form (Figure 1 of the AAP/ACOG statement):

Sign012
Heart rateAbsentBelow 100 per minuteOver 100 per minute
Respiratory effortAbsentWeak cry; hypoventilationGood, crying
Muscle toneLimpSome flexionActive motion
Reflex irritabilityNo responseGrimaceCry or active withdrawal
ColorBlue or paleAcrocyanoticCompletely pink

Apgar's 1953 paper gave 2 points for a heart rate of 100 to 140 and 1 point for a rate under 100, so this calculator labels the top option 100 per minute or more. She called heart rate the most important diagnostic and prognostic of the five signs. Reflex irritability was tested by suctioning the mouth and nose with a soft catheter, which called forth a grimace, sneezing or coughing. Respiratory effort scored 0 for an infant apneic at 60 seconds, even one who had gasped once before, 1 for irregular or shallow breathing, and 2 for breathing with a lusty cry. Acrocyanotic means a pink body with blue hands and feet. For a step-by-step walk through the 1- and 5-minute scores with worked babies, see Apgar score at 1 and 5 minutes.

Apgar score results and what they mean

An Apgar score result is read against three bands that the AAP and ACOG take from Neonatal Encephalopathy and Neurologic Outcome (second edition, 2014): a 5-minute score of 7 to 10 is reassuring, 4 to 6 is moderately abnormal, and 0 to 3 is low in the term and late-preterm infant. The bands describe the 5-minute score. The statement says a 1-minute score of 0 to 3 does not predict any individual infant's outcome, and that a 5-minute score of 0 to 3 correlates with neonatal mortality in large populations but does not predict an individual infant's future neurologic dysfunction. In 132,228 term infants at a Dallas public hospital, Casey and colleagues (New England Journal of Medicine, 2001) found neonatal mortality of 244 per 1,000 with a 5-minute score of 0 to 3, against 0.2 per 1,000 with 7 to 10. AAP and ACOG add that if the 5-minute score is 7 or more, peripartum hypoxia–ischemia is unlikely to have caused neonatal encephalopathy.

5-minute Apgar score, 0 to 10 0–3 4–6 7–10 Low Moderately abnormal Reassuring Below 7: score again every 5 minutes up to 20
The 5-minute bands and the repeat-scoring rule, as stated by AAP and ACOG (2015).
Apgar score at 5 minutesBandWhat the AAP/ACOG statement says
7–10ReassuringPeripartum hypoxia–ischemia is unlikely to have caused neonatal encephalopathy. Repeat scores at 10 to 20 minutes are for scores below 7.
4–6Moderately abnormalBelow 7, so the score is repeated every 5 minutes for up to 20 minutes. At 5 or less, umbilical artery blood gas from a clamped section of cord should be obtained if possible, and placental pathology may be valuable.
0–3LowA nonspecific sign of illness that may be one of the first indications of encephalopathy. Correlates with neonatal mortality in large populations, but not with any one infant's neurologic outcome.

A low 5-minute score raises the relative risk of cerebral palsy, reported as 20-fold to 100-fold over that of infants scoring 7 to 10, yet the statement stresses that most infants with low Apgar scores will not develop cerebral palsy. The population risk of a poor neurologic outcome also rises when the score is 3 or less at 10, 15 and 20 minutes. In Apgar's own 1953 series, 14% of infants scoring 0 to 2 at one minute died, against 1.1% of those scoring 3 to 7 and 0.13% of those scoring 8 to 10.

When the Apgar score is less reliable

The Apgar score is less reliable whenever something other than the newborn's present condition drives the five signs. The AAP/ACOG statement calls the score an expression of the infant's physiologic condition at one point in time that includes subjective components, and names maternal sedation or anesthesia, congenital malformations, gestational age, trauma and interobserver variability as factors that change it. Tone, color and reflex irritability partly depend on physiologic maturity, so a healthy preterm infant with no evidence of asphyxia may receive a low score only because of immaturity. Color also reflects normal transition: the Neonatal Resuscitation Program targets oxygen saturations of only 60–65% at 1 minute and 80–85% at 5 minutes. Apgar herself called color by far the most unsatisfactory sign. A score assigned during resuscitation is not equivalent to one assigned to a spontaneously breathing infant, which is why AAP and ACOG encourage an expanded form that records the interventions next to each score.

The Apgar score is also not a trigger for resuscitation. The Neonatal Resuscitation Program, as quoted by AAP and ACOG, says resuscitation must be initiated before the 1-minute score is assigned, so the score is not used to decide the need for initial resuscitation, which steps are necessary or when to use them. A low score alone is not evidence of asphyxia either: the statement reserves that term for markedly impaired gas exchange documented by laboratory testing. This calculator scores the newborn Apgar only; the surgical Apgar score used after operations is a different score.

Questions

What is a normal Apgar score?

AAP and ACOG call a 5-minute score of 7 to 10 reassuring. Many healthy babies score 8 or 9 rather than 10, often because the hands and feet are still blue. Apgar noted in 1953 that comparatively few infants were given the full 2 points for color at one minute.

What does APGAR stand for?

It is Dr Virginia Apgar's surname. The letters were later turned into a reminder of the five signs, Appearance, Pulse, Grimace, Activity and Respiration, in a 1962 JAMA piece by Joseph Butterfield titled "Practical epigram of the Apgar score".

When is the Apgar score taken?

At 1 minute and 5 minutes after birth for every infant, then every 5 minutes up to 20 minutes if the 5-minute score is below 7. The guide to the Apgar score at 1 and 5 minutes works through examples.

Does a low Apgar score mean brain damage?

No. AAP and ACOG state that the Apgar score alone is not evidence of asphyxia and does not predict an individual infant's neurologic outcome. Most infants with low scores will not develop cerebral palsy.

Is my data sent anywhere?

No. The calculation runs in your browser, and the points you pick are not sent or stored.

Sources

  1. Apgar V. A proposal for a new method of evaluation of the newborn infant. Curr Res Anesth Analg. 1953;32(4):260–267. doi:10.1213/00000539-195301000-00041
  2. American Academy of Pediatrics Committee on Fetus and Newborn; American College of Obstetricians and Gynecologists Committee on Obstetric Practice. The Apgar score. Pediatrics. 2015;136(4):819–822. doi:10.1542/peds.2015-2651
  3. Committee Opinion No. 644: The Apgar score (reaffirmed 2025). Obstet Gynecol. 2015;126(4):e52–e55. doi:10.1097/AOG.0000000000001108
  4. Casey BM, McIntire DD, Leveno KJ. The continuing value of the Apgar score for the assessment of newborn infants. N Engl J Med. 2001;344(7):467–471. doi:10.1056/NEJM200102153440701
  5. Butterfield J. Practical epigram of the Apgar score. JAMA. 1962;181(4):353. doi:10.1001/jama.1962.03050300073025